Blepharospasm, a blink that won’t stop

0

DEAR DR. DONOHUE: I have blepharospasm. I received one kind of Botox for it. It didn’t work for me. I now receive the other kind of Botox, and it makes me functional. It wears off after five weeks. Then I am functionally blind. After the next shot, it takes two weeks for the medicine to kick in. During that entire period, I cannot see. Would you touch on this subject to educate others? I am disabled, but not according to my insurance company. – B.M.

ANSWER:
Blepharospasm (BLEF-uh-row-spaz-em) is one of the dystonia illnesses. Dystonia produces sustained, involuntary and often painful muscle contractions that contort limbs or the neck. In the case of eyelid muscles, the condition can make a person virtually blind.

With blepharospasm, only eyelid muscles are involved. It’s called a focal dystonia. It affects only one muscle group – those of the eyelids. It often starts as frequent, uncontrollable blinking. It can progress to a stage where the eyelids are locked tightly. Even though a person might have perfect vision, that person cannot see through closed eyelids.

Botox is weakened muscle poison derived from the botulinum bacterium. It does come in two forms. The effect of either wears off in time, and the shots have to be given again. Your period of effective Botox action is shorter than most others’.

Before Botox was available, medicines were prescribed for dystonia, and they still are. They work for some, but not all, patients. Cogentin, Klonopin, Lioresal and trihexyphenidyl are examples.

If neither Botox nor medicine is effective, surgical removal of some of the eyelid muscles is a consideration.

Fifty thousand Americans suffer from blepharospasm. There is a place where they can turn for help – the Benign Essential Blepharospasm Research Foundation, Box 12463, Beaumont, TX 77726; www.blepharospasm.org. It not only provides information on this condition, it provides people with the addresses of local support groups. You need to contact them. They can advise you of your rights regarding insurance coverage. I can’t fathom why you have been turned down.

DEAR DR. DONOHUE: In response to the question concerning nipple discharge. There is one cause of such a discharge that’s often overlooked — Paget’s disease of the breast. I had a nipple discharge and nipple irritation for years before I was finally diagnosed with it. Please alert readers to this possibility. – J.K.

ANSWER:
Paget’s cancer of the breast accounts for about 2 percent of breast cancers. Its signs are confusing. The nipple and skin changes look very much like eczema and are often given that diagnosis. The skin and nipple are red, with a scaly crust. They might itch. A nipple discharge is common, and it’s often bloody.

In about half of the cases, no underlying breast lump can be felt. That makes diagnosis even harder.

The girl in the question about nipple discharge was only 12 years old. That makes her an unlikely candidate for breast cancer, even Paget’s breast cancer.

Paget’s breast disease has nothing to do with Paget’s bone disease other than having had the same doctor, Sir James Paget, describe it.

The booklet on breast cancer discusses this common cancer’s recognition and treatment. To obtain a copy, write: Dr. Donohue – No. 1101, Box 536475, Orlando, FL 32853-6475. Enclose a check or money order (no cash) for $4.75 U.S./$6.75 Can. with the recipient’s printed name and address. Please allow four weeks for delivery.

DEAR DR. DONOHUE: What kind of illness is vancomycin-resistant enterococcus? It was on my grandmother’s death certificate. – B.L.

ANSWER:
It’s not an illness. It’s a supergerm. Enterococcus is a bacterium that used to be killed by the antibiotic vancomycin. Now, many of those germs are resistant to it. It’s another example of what can happen when antibiotics are overused.

DEAR DR. DONOHUE: Our 43-year-old son died suddenly. The cause of death was ventricular fibrillation. We have friends who have fibrillation and are walking around. Why did our son die of this at such a young age? – V.O.

ANSWER:
Ventricular fibrillation is a heartbeat abnormality that inevitably ends in death unless it is treated quickly and successfully. A fibrillating heart isn’t contracting; it’s squirming. The squirming motion does not pump blood.

Treatment of ventricular fibrillation is giving the heart an electric shock.

Ventricular fibrillation is often a consequence of a heart attack but it can result for other reasons. Some inherited conditions of the way the heart’s electric signal travels through the heart muscle can be responsible for bringing it on. Other disorders can also bring it on.

The only proof of ventricular fibrillation is an EKG recording showing that the heart is generating ineffective electrical signals. An autopsy cannot prove it. An autopsy can prove that there was a recent heart attack and that ventricular fibrillation was a good bet for being the cause of death.

Your friends do not have ventricular fibrillation. The have atrial fibrillation. The atria are the two upper heart chambers that receive blood. With atrial fibrillation, people have an irregular heartbeat but their hearts still pump blood. Atrial fibrillation must be treated, however.

Dr. Donohue regrets that he is unable to answer individual letters, but he will incorporate them in his column whenever possible. Readers may write him or request an order form of available health newsletters at P.O. Box 536475, Orlando, FL 32853-6475. Readers may also order health newsletters from www.rbmamall.com

Advertisement
SHARE